Georgia, 2006

Hail in Georgia, April 3, 2006

April 3, 2006 · NWS CAE · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 3, 12:39 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 3, 12:39 PM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
139 PM EDT MON APR 3 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
SPC HAS JUST ISSUED A TORNADO WATCH FOR A LARGE PORTION OF CENTRAL
SOUTH CAROLINA/EAST CENTRAL GEORGIA. THUNDERSTORMS EXPECTED TO
DEVELOP ACROSS NORTHERN GEORGIA DURING THE NEXT COUPLE OF HOURS
AHEAD OF APPROACHING COLD FRONT. SATELLITE SHOWING CUMULUS
DEVELOPING RAPIDLY IN THAT AREA. AMPLIFIED UPPER LEVEL TROUGH
OVER THE TENNESSEE VALLEY...WITH STRONG MID LEVEL SHORT WAVE THAT WILL
ROTATE ACROSS THE REGION THIS EVENING. SYNOPTIC LIFT SHOULD BE
STRONG LATE THIS AFTERNOON DUE TO TROUGH BECOMING NEGATIVELY
TILTED AND STRONG UPPER LEVEL JET ACROSS NORTH GEORGIA INTO SOUTH
CAROLINA...STRONG DIVERGENCE EXPECTED. AIRMASS BECOMING VERY
UNSTABLE ACROSS NORTH GEORGIA...WITH SURFACE BASED LI AROUND -8.
AIRMASS ACROSS NORTH CENTRAL SOUTH CAROLINA SHOULD BECOME
INCREASINGLY UNSTABLE AS LAPSE RATES STEEPEN. BEST LOW LEVEL
CONVERGENCE EXPECTED NORTH OF THE COLUMBIA AREA. 800-850MB WIND
HAVE INCREASED TO 50-60 KT AS SEEN ON KCAE VAD WIND PROFILE. SUPER
CELLS POSSIBLE THIS AFTERNOON...SO EXPECT SR HELICITY VALUES TO
INCREASE DURING THE NEXT COUPLE OF HOURS. HAIL ALSO A MAJOR CONCERN.
SCATTERED THUNDERSTORMS FORECAST FOR LATE AFTERNOON AND EARLY
EVENING.

RAPID CLEARING AFTER FRONTAL PASSAGE...CLOSE TO 00Z...SHOULD BE
CLEAR BY MIDNIGHT...QUITE AN AIRMASS CHANGE SO EXPECT DEW POINTS
TO BE FALLING INTO THE 30S BY DAYBREAK. COLD AIR ADVECTION TUESDAY
BUT STRONG DOWNSLOPE...SO MAXIMUM TEMPERATURE FORECAST ABOVE LOCAL
CONSENSUS. WINDS POSSIBLY STAYING UP TUESDAY NIGHT A BIT IN THE
BOUNDARY LAYER SO WIDESPREAD 30S NOT EXPECTED. WARMER TEMPERATURES
WEDNESDAY AS AIRMASS MODERATES.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
WARM FRONT SHOULD MOVE THROUGH THE AREA THURSDAY AS DEEP SURFACE
LOW MOVES INTO THE NORTHERN PLAINS...ECMWF LOOKS MORE LIKE
YESTERDAYS GFS MODEL...WHICH HAS BEEN CONSISTENT MOVING COLD
FRONT THROUGH THE AREA FRIDAY NIGHT...THIS MAY STILL BE TOO FAST
THOUGH. WILL LEAVE SLIGHT CHANCE POPS IN FOR FRIDAY NIGHT AND
SATURDAY...DRY REST OF PERIOD. TEMPERATURES SHOULD BE WARM WITH
UPPER RIDGE IN THE FIRST PART OF THE PERIOD.

&&

.AVIATION...
LINE OF SHOWERS AND THUNDERSTORMS EXPECTED TO CROSS THE FA AIRPORTS
BETWEEN 2100 UTC AND 0000 UTC THIS EVENING. SEVERE STORMS ARE
POSSIBLE WITH HAIL AND WIND GUSTS TO OVER 60 MPH. MVFR CONDITIONS
WILL PREVAIL UNTIL LINE OF SHOWERS MOVES INTO THE AREA. POST FRONTAL
WINDS WILL BE NW AT 15 TO 25 KTS AND SKIES SHOULD QUICKLY CLEAR OUT
BY 0300 UTC. WINDS WILL GRADUALLY DECREASE BY MORNING AND REMAIN W
TO NW AT AROUND 10 KTS. A FEW CU WILL DEVELOP IN THE AFTERNOON ON
TUESDAY BUT VFR CONDITIONS ARE EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...

SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 3, 4:19 AM EST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
519 AM EDT MON APR 3 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
040930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
519 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A STRONG
UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE
REGION THIS AFTERNOON. STRONG INSTABILITY AND SIGNIFICANT SHEAR
WILL PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. LIMITED
ATMOSPHERIC MOISTURE WILL REDUCE AREAL COVERAGE...BUT WHAT DOES
DEVELOP COULD BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL
AND STRONG WIND GUSTS...ALTHOUGH A TORNADO MAY BE POSSIBLE.

ALSO, EXPECT BREEZY CONDITIONS TODAY. A LAKE WIND ADVISORY IS IN
EFFECT FROM 10 AM TO 10 PM. EXPECT WINDS 15 TO 20 KNOTS...WITH
HIGHER GUSTS UP TO 30 KNOTS...ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TODAY.

In the hours before

Local storm report, Apr 3, 4:39 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             6 WNW SUMTER            33.98N 80.49W
04/03/2006  E0.75 INCH       SUMTER             SC   OTHER FEDERAL

            PENNY SIZED HAIL REPORTED BY MILITARY AT SHAW AFB.

&&

KILMER
Special weather statement, Apr 3, 4:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
542 PM EDT MON APR 3 2006

SCZ027-028-032215-

LEXINGTON-RICHLAND-
542 PM EDT MON APR 3 2006

...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND LEXINGTON
COUNTY THROUGH 615 PM EDT...

AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF IRMO...MOVING EAST
AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
IRMO...ST. ANDREWS...FOREST ACRES...ARCADIA LAKES...WOODFIELDS...
DENTSVILLE AND COLUMBIA THROUGH 615 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

PLEASE TAKE SHELTER FROM THIS STRONG THUNDERSTORM.

JDB
Local storm report, Apr 3, 4:44 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
544 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 W SUMTER              33.94N 80.41W
04/03/2006  E1.00 INCH       SUMTER             SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZED HAIL JUST WEST OF SUMTER.

&&

KILMER
Local storm report, Apr 3, 4:46 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 S CHAPIN              34.14N 81.35W
04/03/2006  E0.50 INCH       LEXINGTON          SC   AMATEUR RADIO

            MARBLE SIZED HAIL REPORTED BY HAM RADIO OPERATOR.

&&

KILMER
Special weather statement, Apr 3, 4:48 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EDT MON APR 3 2006

SCZ016-032215-

CHESTERFIELD-
548 PM EDT MON APR 3 2006

...STRONG THUNDERSTORMS WILL IMPACT CHESTERFIELD COUNTY THROUGH 615
PM EDT...

AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER JEFFERSON...MOVING EAST AT 45 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
JEFFERSON...RUBY...PATRICK...CHESTERFIELD AND CHERAW THROUGH 615 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

JDB
Local storm report, Apr 3, 5:05 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 S LANCASTER           34.65N 80.78W
04/03/2006  E1.75 INCH       LANCASTER          SC   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL REPORTED BY LANCASTER COUNTY SHERIFF

0525 PM     HAIL             8 SE LANCASTER          34.64N 80.68W
04/03/2006  E1.00 INCH       LANCASTER          SC   LAW ENFORCEMENT

            QUARTER SIZED HAILL REPORTED BY LANCASTER COUNTY SHERIFF.

&&

KILMER

The radar

The Robins AFB radar (KJGX), 123 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McDuffie

When
April 3, 5:05 PM EST
Where
McDuffie County, 3 mi NE of Thomson
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
33.500, -82.467

Post Office employee reported nickel size hail

Hail, Columbia

When
April 3, 5:44 PM EST
Where
Columbia County, Grovetown
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
33.450, -82.200

Public Works employee reported penny size hail

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490771, 5490772.